Xanax has an incredibly short half-life. This is why the drug is so addictive and is also a part of why the symptoms of withdrawal from Xanax are so unpleasant for the people who do become addicted.
Within Hours of the Last Dose
It doesn’t take long for the withdrawal symptoms to start presenting themselves. Within a few hours of the last dose of Xanax people can expect to experience things such as Irritability, anxiety, being extremely sweaty, rapid heart rate, uncontrollable tremors in the hands and arms, muscle aches, and seizures.
If a Person is Withdrawing After Using for Anxiety
Not everyone that takes Xanax does so just to get high. Some people that abuse Xanax started by using it as prescribed to cope with anxiety disorders. People who suffer from serious anxiety disorders are at risk of developing what is known as “rebound” symptoms. Rebound symptoms are the onset of the signs that the person initially started taking Xanax for, but more severe because the body has gotten used to not having to combat the anxiety without the help of Xanax.
How Long Does Withdrawal Last?
It depends very much on the individual and their body chemistry, but some general guidelines can give an idea of how long you can expect to be going through withdrawal. The symptoms usually last for about two weeks, but some people develop what is known as Post Acute Withdrawal and experience prolonged withdrawal symptoms that may last up to two years.
Within a Few Hours – The onset of anxiety and irritability begin within a few hours of the last dose. This is the period that most people use again to avoid having to deal with the severe anxiety that comes during this phase of withdrawal.
The First 4 Days – Rebound symptoms are usually at their worse during this phase of withdrawal. People often experience muscle aches and severe sweating at this stage. In severe cases, people will get seizures.
Days 7-14 – Physical withdrawal symptoms usually begin to subside by day 7, but this is not the case for everybody. Sometimes the withdrawal symptoms can last for up to two weeks. In some cases, people may experience withdrawal symptoms that cease, and them come back suddenly throughout a few years. This is known as Post Acute Withdrawal, or “PAWS” for short.
Professional Detox can Help
Seeking the help of a professional can help tremendously with getting through the withdrawal symptoms caused by Xanax. Getting through the first week, in particular, can be dangerous if it is attempted without the help of a medical professional. If you work with a professional to get through the physical withdrawal from Xanax, you are likely going to be put on a taper plan. Taper plans allow the user that is trying to get clean to slowly reduce the amount that they are using over time in a controlled and safe way.